Alert archive / Nevada / Flash Flood Watches in 2006

Flash Flood Watch 5, NWS Las Vegas, NV

July 19, 2006Clark County, Lincoln County, Nye County, Nevada; San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood watch at Jul 19, 2006, 2:02 PM PDT for Clark County, Lincoln County, Nye County, Nevada; San Bernardino County, California; Mohave County, Arizona. It took effect at Jul 20, 2006, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2006, 2:02 PM PDT (21:02 UTC)
In effect from
Jul 20, 2006, 12:00 PM PDT
Expired
Jul 20, 2006, 8:42 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 10:24 AM PDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 10:24 AM PDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1024 AM PDT WED JUL 19 2006

.SYNOPSIS...MONSOON MOISTURE WILL STAY ENTRENCHED OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN FOR THE REST OF THE WEEK. THIS WILL
BRING CONTINUED ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION...
WITH STORMS MOST LIKELY FROM THE LATE AFTERNOON THROUGH THE
OVERNIGHT HOURS EACH DAY. TEMPERATURES WILL BE CLOSE TO NORMAL FOR
THE REST OF THE WEEK...BUT THE HUMIDITY WILL MAKE IT FEEL SOMEWHAT
MUGGY.
&&

.UPDATE...ISOLATED STORMS MOVING THROUGH MOHAVE AND LINCOLN COUNTIES
AT THIS TIME IN ADVANCE OF VORTEX OVER CENTRAL AZ. THAT FEATURE IS
FORECAST TO LIFT NW TOWARD SRN NV THIS AFTERNOON AND EVENING. LOWER
BOUNDARY LAYER WILL NOT HEAT UP AS MUCH AS EARLIER EXPECTED AND HAVE
UPDATED COULD COVER AND MAX TEMPS TO REFLECT THAT. HOWEVER...THE AIR
MASS IS SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT NEW THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON INTO THIS EVENING...PARTICULARLY
AHEAD OF THE APPROACHING INVERTED TROUGH. WIND FIELDS SUGGEST MORE
OF A POTENTIAL FOR HEAVY RAINS THAN SEVERE ALTHOUGH CANNOT RULE OUT
SOME ISOLATED STRONG DOWNBURST WINDS. WE WILL BE CONSIDERING THE
POSSIBILITY OF A FLASH FLOOD WATCH FOR TONIGHT OVER THE SOUTHERN
PORTION OF THE FORECAST AREA.  -RUNK-

.SHORT TERM...INCREASING MID AND HIGH LEVEL CLOUDS COULD BE SEEN ON
SATELLITE IMAGERY ACROSS SOUTHERN NEVADA AS SOUTHEAST FLOW PULLS THE
REMNANTS FROM OVERNIGHT ARIZONA CONVECTION UP THROUGH THE AREA. A
FEW BRIEF THUNDERSTORMS DEVELOPED AFTER MIDNIGHT APPARENTLY IN
RESPONSE TO A WEAK UPPER LEVEL DISTURBANCE MOVING UP THROUGH
SOUTHERN NEVADA. MOIST AND UNSTABLE AIR REMAINS OVER THE REGION AND
THE LATEST PRECIPITABLE WATER VALUES FROM LAS VEGAS TO KINGMAN WERE
NEAR 1.5 INCHES. GIVEN THE CONVECTION OCCURRING EARLY THIS MORNING...
ADDED THE MENTION OF THUNDERSTORMS THROUGH THE DAY FOR MOST AREAS
EVEN THOUGH COVERAGE WILL BE BETTER DURING THE AFTERNOON AND
EVENING. BOTH THE 06Z GFS AND NAM INDICATE A WEAK INVERTED TROUGH
NEAR THE SOUTHERN ARIZONA/NEW MEXICO BORDER WHICH IS FORECAST TO
SLOWLY MIGRATE INTO NORTHWEST ARIZONA THIS EVENING/OVERNIGHT AND UP
THROUGH SOUTHERN NEVADA/SOUTHEAST CALIFORNIA THURSDAY. THE GFS IS A
LITTLE MORE PROGRESSIVE WITH THIS FEATURE. THIS SHOULD ENHANCE
CONVECTION TONIGHT ACROSS MOST OF THE REGION AND ALSO THURSDAY OVER
SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. THE MID LEVEL HIGH IS THEN
FORECAST TO SET UP OVER NORTHERN NEVADA AND BRING SLIGHTLY WARMER
TEMPERATURES ALOFT OVER EAST CENTRAL NEVADA AND SOUTHWEST UTAH. THIS
MAY STABILIZED THE AIRMASS A LITTLE BUT ISOLATED TO SCATTERED STORMS
SHOULD STILL DEVELOP ACROSS THE FORECAST AREA. A SLIGHT DECREASE IN
POPS IS INDICATED FROM THURSDAY TO FRIDAY. TEMPS CLOSELY REFLECT MOS
BUT SOME POINTS COULD BE THROWN OFF DEPENDING ON THUNDERSTORM
PROXIMITY.

.LONG TERM...THE UPPER HIGH WILL HAVE SET UP OVER THE GREAT BASIN BY
SATURDAY AND WOBBLE/MEANDER A BIT THERE BEFORE MOVING EAST AND SOUTH
EARLY NEXT WEEK AND ENDING UP NEAR THE FOUR CORNERS TUESDAY. UNDER
THE HIGH EXPECT RESIDUAL MOISTURE TO PERCOLATE EACH AFTERNOON AND
EVENING FROM AFTERNOON HEATING. COVERAGE SHOULD BE REDUCED FROM A
CLASSIC MONSOON PATTERN AND THE CONVECTION WILL HAVE TO OVERCOME
SUBSIDENCE UNDER STRONG UPPER HIGH PROGGED THIS WEEKEND. BY TUESDAY
SOME MOISTURE REENFORCEMENT IS LIKELY AS AREA COMES UNDER SOUTHEAST
FLOW. OTHER CONCERN WAS FOR TEMPERATURES. LAST TWO RUNS OF MEX
GUIDANCE HAS HIGHER TEMPERATURES THAN WE HAVE FORECAST...LIKELY DUE
TO BEING UNDER A STRONG HIGH. HAVE KEPT OUR FORECAST TEMPERATURES
LOWER AS I EXPECT THE MENTIONED RESIDUAL MOISTURE TO MODERATE THEM A
BIT.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...
KBIH...KDAG...KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 19, 9:40 AM PDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT WED JUL 19 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-201645-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
940 AM PDT WED JUL 19 2006 /940 AM MST WED JUL 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE REMAINS ENTRENCHED OVER MOJAVE DESERT AND
SOUTHERN GREAT BASIN. A FEW AREAS WILL CONTINUE TO SEE SOME
ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THE REST OF THE
MORNING. THUNDERSTORM COVERAGE WILL INCREASE IN COVERAGE DURING
THE AFTERNOON AND EVENING HOURS. STORMS THAT FORM TODAY ARE
EXPECTED TO BE SLOW MOVERS...SO THE PRIMARY THREAT WILL BE FLASH
FLOODING DUE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY. ISOLATED FLASH FLOODING AND SEVERE WEATHER IS
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY AND SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:46 AM PDTFlash Flood WarningVEFClark59 min
Jul 19, 1:07 PM PDTSevere Thunderstorm WarningVEFClark38 min
Jul 19, 2:11 PM PDTSevere Thunderstorm WarningVEFClark49 min
Jul 19, 1:52 PM PDTFlash Flood WarningVEFSan Bernardino113 min
Jul 18, 5:17 PM PDTSevere Thunderstorm WarningVEFMohave43 min

Nearby

Flash Flood Watches in Nevada, 2006Flash Flood Watches in California, 2006Flash Flood Watches in Arizona, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.